MAUDE Adverse Event Report: AURORA SPINE ZIP ULTRA 16MM X 45MM; ZIP ULTRA MIS INTERSPINOUS FUSION SYSTEM

AURORA SPINE ZIP ULTRA 16MM X 45MM; ZIP ULTRA MIS INTERSPINOUS FUSION SYSTEM
Model Number 100-016-045
Medical Device Problem Codes Mechanical Problem (1384); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Mdr required as the failure is a reportable malfunction.Recurrence could cause or contribute to a serious injury because of the possibility of metal edges puncturing the spinal dura.Although it is a rare complication, the dura may get injured or tear during any spinal surgery resulting in the leakage of cerebrospinal fluid (csf), which normally surrounds the brain and spinal cord.This leakage commonly results in severe headaches and nausea, however the effects of a spinal cord injury can range from transient deficits to more serious complications such as paralysis or bladder and bowel dysfunction.Design failure mode and effects analysis is required and has been performed within product risk documentation.Lot history for 4002-6 has been reviewed and no abnormal or nonconforming specifications were observed within the device history record.Receiving activities for lot #4002-6 reviewed include the following.Visual inspection: conforms per (b)(4) and (b)(4).Acceptance activities:conforms per supplier certificate.Dimension inspection:conforms per supplier certificate - functional.Inspection:conforms per fit against pn 100-016-045 lot#1036-3.Anodization: conforms per limit sample.Laser-marking: conforms per (b)(4) and (b)(4).Packaging /labeling: conforms per (b)(4).Simulation of mode of failure determined the failure was not possible when following surgical technique (compressing on both sets of spikes at the same time with the zip compressor large, model 100-303).Deviation from surgical technique (by compressing on a single set of spikes) consistently reproduced the described failure.
 
Event or Problem Description
On (b)(6) 2021 a physician reported that the zip device derailed from itself ventrally during a lumbar fusion.The physician stated metal edges remained implanted in the patient pointing towards the dura.
 
Additional Manufacturer Narrative
Mdr required as the failure is a reportable malfunction.Recurrence could cause or contribute to a serious injury because of the possibility of metal edges puncturing the spinal dura.Design failure mode and effects analysis is required and has been performed within product risk documentation.Lot history for 4002-6 has been reviewed and no abnormal or nonconforming specifications were observed within the device history record.Receiving activities for lot #4002-6 reviewed include the following visual inspection: conforms per wi-100101 and wi-100102.Acceptance activities: conforms per supplier certificate.Dimension inspection: conforms per supplier certificate - functional.Inspection: conforms per fit against pn 100-016-045 lot#1036-3.- anodization: conforms per limit sample.Laser-marking: conforms per wi-100101 and wi-100102 - packaging /labeling: conforms per f100105.Simulation of mode of failure determined the failure was not possible when following surgical technique (compressing on both sets of spikes at the same time with the zip compressor large, model 100-303).Deviation from surgical technique (by compressing on a single set of spikes) consistently reproduced the described failure.Simulation of mode of failure determined the failure was not possible when following surgical technique (compressing on both sets of spikes at the same time with the zip compressor large, model 100-303).Deviation from surgical technique (by compressing on a single set of spikes) consistently reproduced the described failure.

Brand Name
ZIP ULTRA 16MM X 45MM
Common Device Name
ZIP ULTRA MIS INTERSPINOUS FUSION SYSTEM
Manufacturer (Section D)
AURORA SPINE
1930 palomar point way
ste 103
carlsbad CA 92008
MDR Report Key11606464
Report Number3010326971-2021-00001
Device Sequence Number2999548
Product Code PEK
UDI-Device IdentifierB521001016ZIP0
UDI-PublicB521001016ZIP0
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K133091
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/31/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number100-016-045
Device Catalogue Number001016ZIP
Device Lot Number4002-6
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/25/2021
Supplement Date Received by Manufacturer02/25/2021
Initial Report FDA Received Date04/01/2021
Supplement Report FDA Received Date04/01/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1